My saved pages
For everything about chemotherapy, being treated and side effects. Tell others about...
A group for discussions and questions about anything to do with radiotherapy. Get...
This group is the place to go for all questions and discussions relating to surgery...
Last autumn I was diagnosed with breast cancer and scans also showed a nodule in my lung which turned out to be a tiny SCLC.
I meanwhile had a mastectomy as well as a lobectomy, and both cancers were removed. Lymph nodes clear and margins clean.
I'm now supposed to undergo chemotherapy, followed by possible radiation and by hormone therapy re breast cancer.
I do hesitate to go through all this treatment in principle, feeling my body has recovered well from surgeries, and do I necessarily have to poison it with the drugs proposed?
But one and a half of those drugs worry me, and probably some of you have experiences:
First I need to explain I'm deaf in one ear, and only hear with a hearing aid in the other. Now, Carboplatin especially, (but also Herceptin) can damage hearing. I'm afraid that these drugs could damage the bit of hearing I have left.
Any thoughts, experiences, advice?
Yes, the platinum based drugs can cause tinnitus, which normally goes away, and in some cases can reduce hearing sensitivity of higher frequencies. I think that both are rare as permanent side-effects, but I definitely had tinnitus from Cisplatin (a drug from the same stable as Carboplatin), a ringing in response to loud noises. Thankfully it went away.
Before starting my chemo I had a hearing test (and kidney and lung) to provide a quantitative baseline. If at any point in my treatment, I felt I was having issues with lung function or hearing, then they could re-test me and stop/modify the treatment. I know of others who had BEP chemo, and had some early indications of lung problems, and so they simply re-tested to check and stopped the 'B' part of that cocktail but continued with the 'EP'.
I would discuss a baseline test with your oncologist, and also some method of monitoring your hearing during treatment - and at the first sign of change they can review the treatment.
Thank you , Greg.
I will take on your tip re baseline test. I also thought I should get an audiologist's opinion.
What worries me, however, is I read hearing can deteriorate after treatment.
Plusthe possible reduction of hearing high sounds. These are the ones I still hear best.
Hi Dreierlei. I had Cisplatin 3 years ago and have suffered with tinnitus and reduced high frequency hearing since. I was told at the time it would only be temporary, but no such luck. I was recently referred to ENT, but told there was nothing they could do for me. I agree with Greg, that you need to have your hearing monitored and make sure the medics are made aware of any changes. Best wishes.
Thank you Rily, for telling me.
Do I believe in monitoring?
I'm still very inclined to refuse chemotherapy altogether.
If you have any questions about Macmillan, or would like to talk to someone about cancer, we have a team of experts who can help.
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man (604). A company limited by guarantee, registered in England and Wales company number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ.